Pennsylvania, 2003Flash Flood in Pennsylvania, July 31, 2003
July 31, 2003 · NWS CLE · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 31, 2:39 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT THU JUL 31 2003
CONVECTION HAS DEVELOPED THIS AFTERNOON ALONG A DISTINCT THETA E
RIDGE THAT LIES FROM THE GULF OF MEXICO NORTHEAST INTO EASTERN OHIO
AND NORTHWESTERN PENNSYLVANIA. SATELLITE IMAGERY SHOWS A STRONG
PLUME OF MOISTURE ALONG THIS AXIS. CONVECTION WILL PRIME SOIL FOR
ADDITIONAL RAINFALL TONIGHT. SOME OF THE CONVECTION IS DEVELOPING
AND MOVING VERY LITTLE CAUSING LOCALIZED HEAVY RAIN AMOUNTS.
SHORTWAVE TROUGH IS PROGGED TO LIFT NORTH ACROSS EASTERN OHIO AND
NORTHWEST PENNSYLVANIA THROUGH THE REST OF THE AFTERNOON. THIS
FEATURE WILL BRING THE MODERATE TO HEAVY RAIN CURRENTLY OVER
SOUTHEAST OHIO INTO THE EASTERN FORECAST AREA THIS EVENING. ANOTHER
SHORTWAVE DIVING SOUTHEAST OUT OF IOWA WILL MOVE THROUGH
ILLINOIS...INDIANA AND INTO CENTRAL OHIO TONIGHT. MODELS SHOW THIS
FEATURE ROTATING NORTHEAST INTO THE EASTERN PORTIONS OF THE FORECAST
OVERNIGHT. MODELS IN GOOD AGREEMENT IN INCREASING THE INTENSITY OF
THE SHORTWAVE AS IT MOVES THROUGH THE AREA TONIGHT.
QPF OF 1 TO 1.5 INCHES OF RAIN IS LIKELY ACROSS THE EASTERN
PORTIONS OF THE FORECAST AREA WITH LOCALLY UP TO 3 INCHES IN SOME
PLACES. FLASH FLOOD GUIDANCE IS UP TO AROUND ONE INCH IN AN HOUR.
EXPECTED AMOUNTS WILL LIKELY BRING SMALL STREAMS AND RIVERS OUT OF
THEIR BANKS TONIGHT. THEREFORE...HAVE HOISTED FLOOD WATCH FOR
TONIGHT THROUGH 10 AM TOMORROW MORNING.
FOR WESTERN PORTIONS...THERE WILL BE A CUTOFF FOR PRECIPITATION AND
WILL KEEP NORTHWEST OHIO DRY OVERNIGHT.
DRY SLOT EXPECTED TO WORK INTO THE AREA ON FRIDAY GIVING THE AREA A
RATHER NICE DAY. EXPECTING NEXT IN A SERIES OF SHORTWAVES TO ROTATE
INTO NORTHWEST OHIO BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS
INTO THIS AREA. MORE RAIN EXPECTED FROM FRIDAY NIGHT RIGHT ON
THROUGH THE NEXT 5 DAYS THANKS TO AN UPPER LEVEL LOW PRESSURE SYSTEM
STALLING JUST NORTH OF THE FORECAST AREA. WE SHOULD SEE ON AND OFF
AGAIN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. ONGOING
PROBLEMS WITH FLOODING MAY BE A THREAT THROUGH THIS WEEK.
TEMPERATURES WERE TWEEKED A TAD EACH DAY BUT STAYED FAIRLY CLOSE TO
GUIDANCE.
PRELIMINARY FORECAST ZONES ALREADY SENT. FINAL ZONES WILL BE SENT
SHORTLY.
.CLE...
OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ013>014...OHZ020>023...
OHZ031>033...OHZ038...OHZ089.
PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ001>003.
LOMBARDY
Hazardous weather outlook, Jul 31, 6:09 AM EST, 11 hours 21 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-311315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
709 AM EDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flash Flood, Erie
- When
- July 31, 5:30 PM EST to 8:00 PM EST
- Where
- Erie County, Countywide
- Property damage
- $400,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Thunderstorms dumped one to three inches of rain on northern Erie County during the late afternoon and evening hours. 1.75 inches of rainfall was measured in Lawrence Park by 6 p.m. with a storm total of 2.06 inches. 2.10 inches of rain was measured at Northeast. Urban and lowland flooding occurred across the northern half of the county. Many roads and streets had to be closed. A road in Mill Creek was washed out just after 6:30 p.m. Nearby, a mudslide at a construction site damaged a few homes. Dozens of homes in the county experienced basement flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 20032 deaths · 1 event
- Hail in Iowa, July 31, 2003$548,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, July 31, 2003$420,000 · 65 kt wind · 14 events
- Flash Flood and Damaging Wind in Ohio, July 31, 2003$550,000 · 50 kt wind · 2 events
- Hail in Iowa, July 31, 2003$210,000 · 1.5 in hail · 1 event
- Hail in Iowa, July 31, 2003$41,000 · 1.75 in hail · 16 events
- Lightning Strike in North Carolina, July 31, 20031 injured · $50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 31, 20032 injured · $20,000 · 1 in hail · 11 events
- Flash Flood and Damaging Wind in Georgia, July 31, 2003$35,000 · 50 kt wind · 4 events
- Damaging Wind in California, July 31, 2003$30,000 · 50 kt wind · 1 event
- Hail in Missouri, July 31, 2003$22,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 31, 20031.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375710.